Minnesota, 2020

Tornadoes and Hail in Minnesota, June 8 to 9, 2020

June 8 to 9, 2020 · NWS FGF · 33 events in 10 counties and zones

For this event, the 500mb pattern featured ridging over eastern Minnesota and Wisconsin, with south-southwest flow over eastern North Dakota and the northwest quarter of Minnesota. At the surface, by the early afternoon of June 8th, a cold front had set up along a line from Cavalier to Oakes, North Dakota, with the Red River Valley into adjacent areas of the northwest quarter of Minnesota in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

For this event, the 500mb pattern featured ridging over eastern Minnesota and Wisconsin, with south-southwest flow over eastern North Dakota and the northwest quarter of Minnesota. At the surface, by the early afternoon of June 8th, a cold front had set up along a line from Cavalier to Oakes, North Dakota, with the Red River Valley into adjacent areas of the northwest quarter of Minnesota in the warm sector. In this warm sector, temperatures ranged in the 80s with dew points around 70. By the mid afternoon, thunderstorms initially formed along the boundary over northeast North Dakota and tracked into the far northwest corner of Minnesota. By late afternoon, additional storms formed around Cooperstown, North Dakota, and also tracked northeast into the far northwest corner of Minnesota. Kittson County, Minnesota, received several rounds of heavy rainfall. By mid evening, most storms tracked between Thief River Falls and Lake of the Woods. Finally, more storms formed and tracked across portions of west central Minnesota during the early morning hours of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 1:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 8, 1:15 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Mon Jun 8 2020

.MESOSCALE DISCUSSION...
Issued at 215 PM CDT Mon Jun 8 2020

Two areas of concern for severe potential today. The first is
across the northern valley where a warm front is set up and
satellite imagery indicates an area of increased convergence
across northeast North Dakota. Convective initiation is likely by
4pm, if not before. MLCAPE ~2500 J/KG with effective shear ~60
knots will lead to rapid supercell development. Storm mode should
be discrete initially with significant hail, wind, and possibly a
tornado the main threats. Tornado potential appears relatively low
given the weak low level shear and winds south of the boundary
more southwesterly (southeasterly would be more favorable). With
that said, given a supercell in a low LCL environment can't rule
out a tornado. Anticipate storm motion similar to boundary
orientation with a cluster (or clusters) of storms propagating
across far northwest Minnesota and the main threat possibly
transitioning to more of a wind threat. Severe threat across this
area likely ends by 9pm.

Further south within the warm sector (depicted by area of cumulus
clouds across the southern valley into west central Minnesota),
severe threat will be later, and likely dependent on synoptic
forcing spreading into the region from the south. Much like
yesterday, anticipate main threat to be significant wind gusts
given stronger low level flow. This threat increases after 6pm,
and becomes more widespread after 9pm or 10pm as the stronger
forcing arrives. The severe threat across this area decreases
after 2am or 3am.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 8 2020

Scattered to broken cumulus developing this afternoon should be
mainly VFR, but could be close to MVFR. Thunderstorm chances
increase this afternoon, and become more widespread overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...TG
SHORT TERM...TG
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jun 8, 1:37 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 8, 11:55 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1255 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 WSW JOLIETTE          48.82N 97.24W
06/07/2020  E1.00 INCH       PEMBINA            ND   PUBLIC

            QUARTER SIZED HAIL RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 8, 12:39 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
139 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             2 ESE NEW ROCKFORD      47.67N 99.11W
06/07/2020  E2.00 INCH       EDDY               ND   PUBLIC

            REPORT OF 2 INCH HAIL VIA SOCIAL MEDIA.

&&
Local storm report, Jun 8, 12:45 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
145 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 ENE TWIN VALLEY       47.26N 96.22W
06/07/2020  E1.00 INCH       NORMAN             MN   PUBLIC

            REPORT OF QUARTER SIZED HAIL VIA SOCIAL
            MEDIA.

&&
Special weather statement, Jun 8, 1:55 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
255 PM CDT Mon Jun 8 2020

NDZ008-016-054-082030-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
255 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH AND SOUTHEASTERN
PEMBINA COUNTIES UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Park River, or 18 miles west of Grafton, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mandt around 305 PM CDT.
  Hoople, Crystal and Nash around 315 PM CDT.
  Auburn around 320 PM CDT.
  St. Thomas around 325 PM CDT.
  Glasston around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4825 9774 4839 9803 4882 9751 4864 9720
TIME...MOT...LOC 1955Z 220DEG 36KT 4840 9780

NC
Local storm report, Jun 8, 2:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             4 ENE VESELEYVILLE      48.35N 97.49W
06/08/2020  E1.00 INCH       WALSH              ND   PUBLIC

&&

The radar

The Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 11 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Kittson

When
June 8, 2:40 PM CST
Where
Kittson County, 0.83 mi SSE of Kennedy
Measured
2 in hail
Reported by
Social Media
Coordinates
48.640, -96.910

One to two inch diameter hail nearly covered the ground.

Thunderstorm Wind, Kittson

When
June 8, 2:40 PM CST
Where
Kittson County, 0.83 mi SSE of Kennedy
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.640, -96.910

Large trees were blown down.

Funnel Cloud, Kittson

When
June 8, 2:52 PM CST
Where
Kittson County, 3.48 mi WSW of Lake Bronson
Reported by
Storm Chaser
Coordinates
48.710, -96.740

The funnel cloud lasted for less than a minute.

Hail, Kittson

When
June 8, 3:01 PM CST
Where
Kittson County, 0.46 mi W of Lake Bronson Arpt
Measured
3 in hail
Reported by
Social Media
Coordinates
48.730, -96.660

The hail ranged in size from 2 to 3 inches in diameter.

Hail, Kittson

When
June 8, 3:30 PM CST
Where
Kittson County, Caribou
Measured
1.25 in hail
Reported by
Public
Coordinates
48.980, -96.450

Thunderstorm Wind, Roseau

When
June 8, 3:40 PM CST
Where
Roseau County, 3.63 mi E of Pinecreek
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.980, -95.850

Several trees were blown down.

Hail, Polk

When
June 8, 5:02 PM CST
Where
Polk County, 2.91 mi NNE of Northland
Measured
1 in hail
Reported by
Public
Coordinates
48.120, -97.000

Heavy rain accompanied the hail.

Thunderstorm Wind, Marshall

When
June 8, 5:05 PM CST
Where
Marshall County, 0.69 mi S of Alvarado
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.190, -97.000

Numerous cottonwood and ash trees were snapped or uprooted around town.

Thunderstorm Wind, Lake of the Woods

When
June 8, 5:15 PM CST
Where
Lake of the Woods County, 23.77 mi N of Lude
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
49.310, -94.850

Heavy rain and strong winds were observed at Oak Island Resort.

Thunderstorm Wind, Marshall

When
June 8, 5:40 PM CST
Where
Marshall County, 7.15 mi NNW of Viking
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.300, -96.460

Several poplar and ash trees were blown down in a farm yard.

Tornado, Marshall

When
June 8, 6:17 PM CST to 6:32 PM CST
Where
Marshall County, 3.48 mi S of Middle River to 7 mi E of Middle River
Rating
EF1
Path length
9 mi
Path width
300 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
48.380, -96.160

This tornado was viewed and recorded by at least two chase teams as it tracked intermittently for about 9 miles. The tornado snapped numerous trees in groves along its path, spreading debris up to 300 yards wide across one roadway. Peak winds were estimated at 100 mph.

Funnel Cloud, Marshall

When
June 8, 6:29 PM CST
Where
Marshall County, 6.45 mi E of Middle River
Reported by
Trained Spotter
Coordinates
48.440, -96.030

Thunderstorm Wind, Marshall

When
June 8, 6:42 PM CST
Where
Marshall County, 1.66 mi SSE of Thief Lake Refuge
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.450, -95.860

Several trees were snapped in a farm yard.

Hail, Roseau

When
June 8, 7:18 PM CST
Where
Roseau County, 1.54 mi WSW of Winner
Measured
1.25 in hail
Reported by
Public
Coordinates
48.590, -95.460

Thunderstorm Wind, Red Lake

When
June 8, 7:30 PM CST
Where
Red Lake County, 2.42 mi ENE of Plummer
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.930, -96.000

A few large tree branches were blown down in shelterbelts.

Tornado, Lake of the Woods

When
June 8, 7:45 PM CST to 7:50 PM CST
Where
Lake of the Woods County, 14.69 mi W of Faunce to 13.25 mi W of Faunce
Rating
EF1
Path length
1.2 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
48.580, -95.270

This tornado tracked for about 1.2 miles, uprooting trees along the Faunce-Butterfield Road, roughly four miles west-southwest of the Norris Camp DNR station. Peak winds were estimated at 107 mph.

Hail, Lake of the Woods

When
June 8, 7:50 PM CST
Where
Lake of the Woods County, 10.53 mi W of Faunce
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
48.610, -95.180

The hail fell at the Norris Camp DNR station.

Thunderstorm Wind, Roseau

When
June 8, 7:50 PM CST
Where
Roseau County, 3.9 mi ESE of Malung
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.760, -95.640

The roof was peeled off a pole barn.

Hail, Lake of the Woods

When
June 8, 8:15 PM CST
Where
Lake of the Woods County, 1.14 mi SW of Graceton
Measured
2 in hail
Reported by
Social Media
Coordinates
48.740, -94.840

Hail, Roseau

When
June 8, 8:33 PM CST
Where
Roseau County, 5.98 mi SSW of Wannaska
Measured
1.75 in hail
Reported by
Public
Coordinates
48.590, -95.780

The hail was mainly quarter sized.

Hail, Roseau

When
June 8, 8:55 PM CST
Where
Roseau County, 3.9 mi SSE of Mandus
Measured
1 in hail
Reported by
Public
Coordinates
48.800, -95.610

Very heavy rain accompanied the hail.

Hail, Otter Tail

When
June 8, 11:38 PM CST
Where
Otter Tail County, 1.18 mi SE of Vining
Measured
1.25 in hail
Reported by
Public
Coordinates
46.260, -95.510

Quarter to half dollar sized hail was accompanied by very heavy rain.

Hail, Wadena

When
June 9, 12:30 AM CST
Where
Wadena County, 3.6 mi ESE of Sebeka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.610, -95.030

Very heavy rain, strong winds, and large hail fell.

Thunderstorm Wind, Wadena

When
June 9, 12:40 AM CST
Where
Wadena County, 2.81 mi NE of Menahga
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
46.780, -95.060

A few trees were snapped.

Thunderstorm Wind, Wilkin

When
June 9, 1:10 AM CST
Where
Wilkin County, 0.84 mi SW of Breckenridge
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.260, -96.590

Numerous trees and power lines were blown down in the Wahpeton-Breckenridge area.

Thunderstorm Wind, Otter Tail

When
June 9, 1:32 AM CST
Where
Otter Tail County, 0.96 mi E of (Ffm)fergus Falls Ar
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.280, -96.130

The wind gust was measured at the Fergus Falls airport.

Thunderstorm Wind, Otter Tail

When
June 9, 1:33 AM CST
Where
Otter Tail County, 0.69 mi S of Fergus Falls
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.270, -96.070

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Wilkin

When
June 9, 1:37 AM CST
Where
Wilkin County, 0.84 mi NW of Rothsay
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.490, -96.290

The wind gust was measured by a RWIS mesonet station. Local power outages also occurred.

Thunderstorm Wind, Otter Tail

When
June 9, 1:42 AM CST
Where
Otter Tail County, 3.11 mi SSE of Fergus Falls
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.240, -96.040

The wind gust was measured at the Prairie Wetlands Center.

Thunderstorm Wind, Otter Tail

When
June 9, 1:55 AM CST
Where
Otter Tail County, 2.81 mi NE of Pelican Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
46.600, -96.040

Large trees were blown down along highway 59, just north of county road 4.

Thunderstorm Wind, Otter Tail

When
June 9, 1:58 AM CST
Where
Otter Tail County, 4.17 mi N of Battle Lake Muni Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.360, -95.710

Numerous trees and tree limbs were blown down, leading to some structural damage on the southern end of Otter Tail Lake.

Thunderstorm Wind, Otter Tail

When
June 9, 2:06 AM CST
Where
Otter Tail County, Vergas
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
46.670, -95.800

A tree was blown down near Long Lake.

Thunderstorm Wind, Beltrami

When
June 9, 3:45 AM CST
Where
Beltrami County, 2.32 mi SE of Wilton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.480, -94.960

Trees were blown down and a wooden sign was snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888056, 888060, 888061, 888064, 888065, 888067, 888068, 888070, 888071, 888073, 888075, 888076, 888077, 888079, 888080, 888084, 888086, 888087, 888089, 888090, 888091, 888092, 888093, 888094, 888095, 888096, 888097, 888099, 888101, 888103, 888107, 888113, 888114.